advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ohio, USA:

My father has brittle diabetes and his episodes of hypoglycemia are increasing all the time. My mother is frantic and is not sure what to do. My father "adjusts" his insulin at dinner-time to what he thinks he will be eating, overdoses (I think) and ends up in low sugar. I found this website kind of by accident. My father is 82 years old, and has diabetes for 53 years. Due to the excellent care my mother has given him, he is not blind and still has his limbs but we are worried that the constant low-sugar episodes he is having is affecting his brain and his thinking process. Any comments to me?

Answer:

Your father's lack of awareness of low blood glucose is a fairly common problem when a person has had diabetes for many years. Your parents are certainly to be commended for the excellent care they have achieved with diabetes for these many years.

There are several things your father can do to reduce the problems he is having with low blood glucose, such as:

  1. Review the insulin regimen with a diabetes specialty team to determine if there are some changes that could be made to make the insulin peaks and valleys more predictable
  2. Consider using Humalog insulin in place of Regular because it peaks quicker and goes away sooner and patients have less hypoglycemia in the night and 3-4 hours after eating. Another advantage with Humalog is that you can wait until after you complete the meal and take the correct amount of Humalog for what you actually ate, instead of trying to predict what you might eat.
  3. Consider the possibility that your father's stomach emptying may be slowing down (a complication of long-term diabetes). This results in unpredictable absorption of food and therefore a mismatch of the insulin peak and glucose peak from the meal. Your diabetes doctor can help you figure this out and help with treatments.
  4. Frequent testing of blood sugar so that he can see the lows coming before they happen. use snacks such as a combination of carbohydrate and protein to keep glucose in the blood stream, such as milk with graham cracker, 1/2 cheese sandwich, meat on cracker, etc.
  5. Make sure your mom has glucagon on hand and knows how to use it. Look into quick acting treatments for low glucose, such as glucose tablets or glucose gel. Milk and juice or real soda pop usually work well, too.

VV

DTQ-ONCDMGB19990219
Original posting 24 Jul 1999
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.